x

Search for a rare disease

* (*) mandatory field

Other search option(s)

Suggest an update

(*) Required fields.

Attention

Only comments seeking to improve the quality and accuracy of information on the Orphanet website are accepted. For all other comments, please send your remarks via contact us. Only comments written in English can be processed.

Orphanet doesn't provide personalised answers. To get in touch with the Orphanet team, please contact

Information provided in your contribution (including your email address) will be stocked in .CSV files that will be sent as an email to Orphanet's teams. These emails might be conserved in the teams' mailboxes, in our backoffice servers but will not be registered in our databases (for more information see our section General Data Protection Regulation and data privacy (GDPR) and Confidentiality).

Captcha image

Fetal hydantoin syndrome

Disease definition

A drug-related embryofetopathy that can occur when an embryo/fetus is exposed to the anticonvulsant drug phenytoin, characterized by distinct craniofacial anomalies (hypertelorism and epicanthal folds, short nose and deep nasal bridge, malformed and low set ears, short neck) as well as hypoplastic distal phalanges and underdevelopment of nails of fingers and toes, prenatal and postnatal growth retardation, and neurological impairment (at a 2-3 times higher risk than that of the general population) including cognitive deficits and motor developmental delay. Less commonly, microcephaly, ocular defects, oral clefts, umbilical and inguinal hernias, hypospadias and cardiac anomalies have also been reported.

ORPHA:1912

Classification level: Disorder
  • Synonym(s):
    • Fetal dihydantoin syndrome
    • Phenytoin embryofetopathy
  • Prevalence: Unknown
  • Inheritance: Not applicable 
  • Age of onset: Neonatal, Antenatal
  • ICD-10: Q86.1
  • OMIM: -
  • UMLS: C0265372
  • MeSH: C537922
  • GARD: 6435
  • MedDRA: 10016508
The documents contained in this web site are presented for information purposes only. The material is in no way intended to replace professional medical care by a qualified specialist and should not be used as a basis for diagnosis or treatment.